Question 1 · Hard
A 26-year-old man with rifampicin-resistant, fluoroquinolone-sensitive pulmonary TB is on the 6-month BPaLM regimen. At week 10 he reports burning numbness of both feet and blurred vision with poor colour discrimination. Haemoglobin has fallen from 12.8 to 9.6 g/dL and platelets to 90,000/µL. Which drug is the most likely cause?
- AEthambutol
- BMoxifloxacin
- CBedaquiline
- DLinezolid
Show answerHide answer
Answer: D · Linezolid
BPaLM is bedaquiline, pretomanid, linezolid and moxifloxacin. Linezolid blocks the 50S ribosomal subunit and also mitochondrial protein synthesis, so prolonged use causes myelosuppression, peripheral neuropathy and optic neuropathy, together with lactic acidosis. These effects depend on dose and duration, so blood counts, vision and neuropathy are checked regularly and linezolid is reduced or stopped as per NTEP guidance. Bedaquiline and moxifloxacin need ECG monitoring for QT prolongation.
- A: Ethambutol causes optic neuritis but is not part of BPaLM and does not suppress marrow.
- B: Moxifloxacin prolongs QT and harms tendons; it does not explain the cytopenias.
- C: Bedaquiline's main concern is QT prolongation, not marrow or nerve damage.